DCSIMG

Doctors issue warning on Chinese remedies

DOCTORS yesterday warned of the dangers of using unregulated Chinese herbal therapies which could have fatal consequences.

The herbal medicines market in the UK has boomed in recent years. But while steps have been taken to ensure products are safe, dangerous remedies can still be bought on the internet or from unscrupulous dealers.

Now doctors, writing in the Lancet, have highlighted the case of a man who took the Chinese herbal remedy Longdan Xieganwan for at least five years to "enhance" his liver.

Chris Laing and colleagues at the Whittington Hospital in London said the 30-year-old was referred to their kidney clinic after passing blood in his urine.

The doctors found he had a bladder tumour which was surgically removed, but he went on to have more tumours in his bladder, even though he stopped using the herbs. He has now suffered kidney failure and is starting dialysis.

The product he was taking contained aristolochia, which is banned in the UK and other countries. One study has linked cumulative doses of the herb, whose active ingredient is aristolochic acid, to bladder cancer.

The doctors said the cases highlighted the dangers of unregulated herbal therapy.

They warned that doctors needed to be aware that patients may be using such products.

HERBAL MEDICINE REGISTRY

Register of Chinese Herbal Medicine

In an editorial, the Lancet warned that proper trials were needed to prove the effectiveness of herbal therapies.

"All complementary medicines, like any medicine, have the potential for side-effects, drug-drug interactions and contamination [especially if a herbal product].

"They all need regulation as drugs," the journal said.

Juliette Lowe, a legitimate Chinese herbal practitioner in Inverness, said: "Patients want to see a herbalist who has been properly trained and only uses approved products as I do. But that does not mean there are not people who buy products on the internet, in which case they are not coming to us."

It is hoped those practising herbal medicine could be state-regulated within two years. At the moment they can join the Register of Chinese Herbal Medicine (RCHM), which has its own code of ethics.

Emma Farrant, the secretary of the RCHM, said they were working with the government towards statutory regulation of those working in Chinese herbal medicine.

In the meantime, she said that people should check the register so they know the herbalists they use are fully trained and follow a code of good practice.

"Cases of people becoming ill can frighten people and put them off Chinese herbal medicine. That's a great shame because there are a lot of highly trained and ethical practitioners out there."

The register can be found at www.rchm.co.uk.

Hidden dangers that lurk in some herbal 'cures'

THE Medicines and Healthcare products Regulatory Agency (MHRA) has issued warnings after discovering toxic and powerful ingredients in traditional Chinese medicines.

The ingredients are often not declared on the label and are illegal in unlicensed herbal remedies. Those on the MHRA list include:

ARISTOLOCHIA:

Banned for use in unlicensed medicines, it has been associated with kidney failure and cancer.

GLIBENCLAMIDE:

A prescription-only drug used for diabetes, but which has been found in Chinese remedies. Improper use can lead to coma and death.

FENFLUAMINE:

Also found illegally in Chinese therapies, it is a prescription-only medicine used as an appetite suppressant. It has been linked to heart problems and withdrawn from the global market on safety grounds.

CORTICO-STEROIDS:

Another prescription-only drug which has been found in "herbal" creams used to treat skin conditions such as eczema. Improper use can lead to skin thinning and other problems.

MERCURY, ARSENIC & LEAD:

These are not permitted in unlicensed herbal medicines and can cause abdominal pain, kidney failure and convulsions.

SIBUTRAMINE:

Some traditional Chinese slimming aids have been found to contain this prescription-only medicine that should be used only under medical supervision as it may raise blood pressure.

 
 
 

Back to the top of the page